Open Access
Translator Disclaimer
April 2002 Total variation asymptotics for sums of independent integer random variables
A. D. Barbour, V. Ćekanavićius
Ann. Probab. 30(2): 509-545 (April 2002). DOI: 10.1214/aop/1023481001

Abstract

Let $W_n := \sum_{j=1}^n Z_j$ be a sum of independent integer-valued random variables. In this paper, we derive an asymptotic expansion for the probability $\mathbb{P}[W_n \in A]$ of an arbitrary subset $A \in \mathbb{Z}$. Our approximation improves upon the classical expansions by including an explicit, uniform error estimate, involving only easily computable properties of the distributions of the $Z_j:$ an appropriate number of moments and the total variation distance $d_{\mathrm{TV}}(\mathscr{L}(Z_j), \mathscr{L}(Z_j + 1))$. The proofs are based on Stein’s method for signed compound Poisson approximation.

Citation

Download Citation

A. D. Barbour. V. Ćekanavićius. "Total variation asymptotics for sums of independent integer random variables." Ann. Probab. 30 (2) 509 - 545, April 2002. https://doi.org/10.1214/aop/1023481001

Information

Published: April 2002
First available in Project Euclid: 7 June 2002

zbMATH: 1018.60049
MathSciNet: MR1905850
Digital Object Identifier: 10.1214/aop/1023481001

Subjects:
Primary: 60F05 , 60G50 , 62E20

Keywords: Compound Poisson , Kolmogorov's problem , Stein's method , total variation distance

Rights: Copyright © 2002 Institute of Mathematical Statistics

JOURNAL ARTICLE
37 PAGES


SHARE
Vol.30 • No. 2 • April 2002
Back to Top